So my little puppy started getting a skin infection, how he got it we have no idea, and the vet prescribed an antibiotic and a steroid to help with the itching. Well I feel like I have another dog. He has been aggresive-ish with other dogs (i.e. it has only been with dogs who have gotten in his face, but normally he acts submissively and I'd take him away), possessive over his toys, and insists that I play with him constantly. I wont be taking him to the dog park until hes off of it now. He also has to pee constantly, which I was told is a reaction, and this has made house training, which he was doing SO well with, hard.
So called the vet and he said its alright to take him off of it. I was just wondering is anyone elses pooch affected by the drug, and how so. My family dog isn't at all, so it was very strange for me when he started behaving weirdly at first, and I didn't make the connection.
Personally, I think prednisone is a drug that is used too quickly and in too many situations where it's not warranted.
Yes, it is very important to realize that random people on a message board know more about your pet, are better educated, and care more about your pet then your veterinarian. Always be sure to keep this fact in mind.
Yes, increased drinking and urination are a side effect of pred, in addition, increased activity and sometimes aggression are also a side effect of pred.
That was snarky. You did notice that I didn't say it wasn't warranted in this situation. Overuse of steroids is the opinion of several trusted allergists/immunologists and surgeons who believe that MDs and vets are too ready to prescribe steroids. They have some very nasty side effects. Ask my daughter who has 1/2 of her colon and is lucky to be alive.
Steroids shouldn't be a go-to...they should be reserved for a situation when they are necessary. Unfortunately, many doctors and vets use them more frequently than, perhaps they should.
My last collie had ongoing skin problems...the vet prescribed hydroxyzine and an antibiotic. IF that hadn't worked, we may have gone to steroids.
Question: What do you call a vet or human doctor who graduated last in their class? Answer: Doctor.
They don't walk on water and they do make mistakes. I've seen some wonderful vets and doctors and some really awful ones. Let the buyer beware.
Last edited by LauraKY; Mar. 23, 2012 at 11:32 AM.
"We can judge the heart of a man by his treatment of animals." ~Immanuel Kant
My middle aged lab has been on pred for a while now to manage a condition he has. Increased thirst (and urination) was an initial symptom we had but it was manageable and the benefit of how much better he was feeling far outweighed the downside. After a while though, we did start to have issues with increased aggression towards some other dogs. Prior to being on the pred he was a very chill dog, even if another dog wanted to fight with him, my guy would walk away. On the pred he was a little more inclined to snap back or in some cases, to instigate a argument. It was a side effect my vet had warned me about and so when I started noticing it my vet and I talked, did some more blood work and have since decreased the dose by 50% which seems to have totally solved the aggression problem.
Cascadia- OTTB mare. 04/04-05/10
If love could have saved you, you would have lived forever
My dogs have had bad reactions to pred. One got somewhat aggressive, and very thirsty. The other had stomach issues.
I had a long talk with my vet, and we agreed to only use it as a last resort. I told him I would rather use the cone of shame than the pred.
IMHO, it is over-prescribed. Often people would rather not use an e-collar, and the vet puts the dog on pred. I would not discontinue for a more serious illness, but for dermatologic conditions, my vet and I agreed to use alternative approaches.
One of my dogs has been on prednisone on multiple occassions for treatment of IMHA and ITP.
She does get more snarky when she's on it - just a little more grumpy and more aloof. It does also cause her to drink more and have to urinate more frequently. In the first go-around for treatment of IMHA and ITP at the same time, she was on on the prednisone for an extended period - including the weaning off period - and she did start to experience some minor bladder control/dribbling issues.
It also made her coat quality decline. It got much more coarse (she typically has an amazingly soft coat and feels more like a plush Dakin stuffed animal).
Increase appetite is also one of the side-effects she suffers from. Subsequently, so is weight-gain. Granted she's 12 years old so not as active as she once was, but she gains between 5-10lbs when on pred (she's normally about a 50lb dog).
For the most recent treatment of ITP, we ended up weaning her off more quickly as she started suffering from some bleeding stomach ulcers (blood in her stool). And she started having very low lymphocyte counts.
Her body shape changed - likely from muscle wasting- and she was slightly ataxic. After weaning off the prednisone, her coordination and strenght does come back - as does her soft coat (eventually). Her activity increases and her mood brightens. But her body shape has never fully come back - particularly just above her eyes along the top of the head - that has stayed a bit sunken.
Pred can be tough on them. In our case, our dog seems to be sensitive and has just about all of the side-effects from it. It is also a necessary evil for her when her immune system starts attacking her red blood cells/platelets.
Your dog will probably be on it for a much shorter time frame so I would think that would lessen the side-effects. Hope the pup heals quickly!
My last two dogs both had/have skin allergies, so I've used prednisone with them both. The one became extremely food aggressive. She was normally a rather aloof dog who had the normal "Food?" attitude of a typical dog, would follow you with interest if you had a hamburger, etc. With the pred, she became a stalking wolf, would take the food out of your hand, off your fork, ect. Not mean, just desperately hungry and thirsty. The current dog drank more, but otherwise wasn't much different.
Funny about this thread, I just used prednisone (well, prednisolone, which is apparently similar) myself this week. I'd always wondered why the dogs fought those teeny pills so badly, but now I know. Prednisome tastes like poison. It literally is so bitter that you instinctively feel like spitting it out, to avoid taking something deadly. Ugh. And the doctor did warn me that side effects include increased appetite and thirst, and that it can keep you awake. I didn't notice the first two, but I was a bit hyper when I first took it. I was talking to a coworker who had the shot, and she said that was terrible, she was hyper for days.